Help! Been taking Emerita Progest Cream for years. Been having horrific heart palpitations now and not sure what to do.

Little bit of a background.

I am about 90 pounds overweight, I'm 48 and had a hysterectomy back in 2011 due to adenomyosis and severe haemorrhaging (I still have my ovaries though). I had four miscarriages in my twenties all due to a lack of progesterone. I was diagnosed then with a luteal phase defect.

Four years ago, I went into a hypertensive crisis (BP 245/145) and developed a panic disorder all within weeks of each other. I've also had an impossible time losing weight. At that time, I found this site and started taking progesterone cream. All has been going well since then (other than it's still very hard to lose weight, despite great dietary structure and my thyroid being in normal ranges... if not getting close to being HYPER). My cholesterol is perfect...135 (LDL 70, HDL 52 and TRI 83).

Here's where it gets tricky. I have suffered from ectopic (skipped) heart beats since my twenties. They are cyclical (meaning they can come on suddenly, last for weeks to months, then disappear for months, even years). In the past, these cycles of palpitations would consist of maybe 100 skipped beats in a day at worst. I also NEVER take the one week monthly break from the progesterone cream because if I do, then I would wake up at night with my heart racing terribly as soon as I started it up again at the end of the week.

When I first started four years ago, I was taking a half teaspoon 2x a day, but titrated down to about a 1/4tsp 2x a day for the last 2 years. I'm not sure if I'm in full menopause yet, or still just peri since I have no uterus. But I did start weaning myself off of the progesterone cream beginning this summer using a little less each month. I was still on it, but probably using about an 1/8tsp twice a day.

We have been under an EXTRAORDINARY amount of stress since the summer as we are renovating our old house, building a new house cross country and preparing to move. We didn't even take a single day off for 3 months straight and worked late into the night and all day weekends. We also had horrible nutrition during that time (lots of take out due to not having a functional kitchen). Four weeks ago, I started with the worst heart palps of my life. I skip beats 4-8 times per minute and now I also get episodes (usually after activity or eating) where my heart will race at 150bpm until a use a vagal maneuver to stop it (bear down hard, or blow hard into a pinched nose). Sometimes it will start back up minutes later and repeat for hours.

I've been to my GP and all my blood work is completely normal (he didn't test estrogen or progesterone though and I didn't think to ask him to). Also my EKG was normal. He is referring me to a cardiologist because he thinks I might have developed AFib, but that appointment is a month away. I definitely have some sort of electrical issue going on with my heart, but I have read that the number one causes of that is stress (got lots of that) and hormonal imbalances (history of that).

As soon as these heart palps started, I immediately upped my progesterone back up to 1/2tsp 2x a day and it hasn't made any difference at all. If I'm in menopause, I don't know if my estrogen has suddenly dropped (which I've read can cause palps). I will say I don't seem to have many of the dominance symptoms I used to have any longer. Pretty much, just can't lose weight, have anxiety issues, can't handle any stress right now without melting and then there's these awful, awful palps.

I did start taking 5,000 IU of D3 about 6 weeks before the palps started. (at that time I was also living on Tums...about 20 a day due to the take out, so I initially wondered if calcium was the culprit, but since fixing my diet last month haven't had a single Tum and my calcium level was completely normal). I also take 400mg of Magnesium Citrate a day (have now upped it to 600) and I also started adding in 400mg of Potassium (which I shouldn't take due to my BP meds, but my potassium level is normal at 4.1 so I'm going to continue for now). I take a B-Complex, Cod Liver Oil, 1,000mg of Taurine and 50mg of zinc. I have ZERO caffeine, I cut all wheat and most forms of sugar out. I only have cultured dairy, I eats lots of nuts, fruits, veggies and legumes, and I'm eating tons and tons of fish for protein (salmon and tuna mostly). I due take Xanax as needed for anxiety (which lately has been A LOT).

I'm at my wits end! I know sometimes heart palps are un-explainable and you just have to deal with them or go on meds that have serious side effects or have an ablation done to your heart. If there is a NATURAL cause for my issues and it's related to menopause and my hormones, then I want to FIX IT. I'm just afraid to add any more progesterone in right now in fear of it making my heart palps worse since the last time I super-dosed (when first starting years ago) my heart raced for days and I'm afraid if it did again it would put me in the ER.

Any insight into late perimenopause, early menopause and bad heart palpitations and racing (possibly AFib) would greatly be appreciated! I read everywhere that this is common during menopause... well knowing that doesn't help much, LOL. I should add I have no night sweats, no hot flashes, no breast tenderness, etc...typical signs of menopause I hear women mention. Just the dang palps, the weight, the high BP and the anxiety.

Can you help?

Comments for Help! Been taking Emerita Progest Cream for years. Been having horrific heart palpitations now and not sure what to do.

Click here to add your own comments

Dec 17, 2017
Update
by: Lori

Hi All,
Just wanted to post an update. I chose to jump and up my dose to 200mg a day. I'm dividing it into an 80mg dose in AM, a 40 in afternoon and another 80mg in evening.

I started that regimen Friday night. No change yet in heart palps. Saturday felt calm all day, no side effects. Today felt upbeat and more like my normal self. Also noticed a three pound drop on the scale. This afternoon after my second dose of the day I began with a horrible horrible headache. After evening dose I now feel like I'm a bit underwater (like there's less oxygen than usual in the air for lack of a better description) and anxiety is up again. It started out so good!

Thoughts?

Dec 18, 2017
Help! Been taking Emerita Progest Cream for years. Been having horrific heart palpitations now and not sure what to do.
by: Joy

Your hysterectomy would have put you straight into menopause. Progesterone should be used every day with no breaks at all. Between 100-200mg is need per day, more if symptoms are severe. My concern and most probably the cause of your heart palpitations is the fact that you are not using enough progesterone. The last I heard, Progest only has 900mg of progesterone concentration. You might want to consider switching to a good organic cream such as Natpro which has 2,000mg progesterone concentration. Or increase the cream that you are using to equate to Natpro. Often progesterone can make things worse, especially when not enough is being used. Heart palps can be a scary thing and usually happens when there is excess estrogen and not enough progesterone is being used. Estrogen causes prolongation of the QT interval, which results in palpitations, arrhythmia and Torsades de Pointes. Whereas progesterone shortens the QT interval. When not enough progesterone is used it can cause weight gain. Have you been tested for insulin resistance, this can cause weight gain too? A visit to the cardiologist is a good idea if you are concerned. Please check all your hormones tests with the Hormone Testing page. Often they state that things are normal when there aren't.

Stress is dreadful, we all suffer from it. It reduces progesterone and vitamin D3 levels as well as other vital nutrients. More needs to be taken during stressful times.

Please continue taking 5,000iu's D3. You could also try taking magnesium glycinate at night to see if that will help you and reduce the citrate. You also need to take vitamin K2 with NO soy. Xanax can be addictive, so please take care with that. If the high BP is caused by vasoconstriction, progesterone can help as it's a vasodilator.

If you have not done so already, please read these pages:

How to use Progesterone Cream

Estrogen Dominance

Menopause

Vitamin D3

Anxiety

Hormone Testing

Stress

Insulin Resistance

Dec 18, 2017
I had a very similar experience
by: Anonymous

I had heart palpitations just like what you’ve described about ten years ago after the birth of my first child. The doctors blamed it on panic disorder (which I’d never had before) and put me on anti-anxiety medications. Long story short, I’ve since discovered that the medications themselves perpetuate the problem so getting off of them ASAP is a must.

The palpitations for me occurred three months post-partum with the next two children I had. So clearly they were related to some shift in hormones that takes place at that point postpartum. They occurred in the middle of the night or at bedtime beginning with feeling very tired and out of it and like I couldn’t breathe fully enough. I’d have them every night when I was on anti-anxiety meds, but once I stopped and let my body handle it naturally (postpartum with kids 2 and 3), I found that they were not every night, maybe weekly, and gradually they would just stop.

There is hope. Just rule out all other causes, and get off Xanax slowly if you can.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 8,400 pages on this site...